Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 421, NWS Omaha, NE

September 7, 2001Pawnee County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Sep 7, 2001, 5:35 PM CDT for Pawnee County, Nebraska. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 7, 2001, 5:35 PM CDT (22:35 UTC)
Expired
Sep 7, 2001, 6:15 PM CDT
In force
40 min
Issued by
NWS Omaha, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Pawnee County, NE

The radar

The Topeka radar (KTWX), 123 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 7, 5:40 PM CDTHail 0.75Pawnee City, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 7, 2:00 PM CDTSevere Thunderstorm WatchSPC6 hr
Sep 7, 4:45 PM CDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.6 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2001-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1545 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2001-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1545 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
658 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

352 
WUUS53 KOAX 072235
SVROMA
NEC133-072315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
535 PM CDT FRI SEP 7 2001

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PAWNEE COUNTY IN SOUTHEAST NEBRASKA

* UNTIL 615 PM CDT

* AT 530 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTH OF PAWNEE CITY...OR ABOUT 30
  MILES WEST OF FALLS CITY...MOVING NORTH AT 40 MPH.

* SOME LOCATIONS AFFECTED...
  PAWNEE CITY
  TABLE ROCK
  DUBOIS

IF YOU ARE IN THE WARNED AREA...PREPARE FOR DAMAGING WINDS...LARGE
HAIL...HEAVY RAIN AND DANGEROUS LIGHTNING. GET INTO A REINFORCED
BUILDING. STAY AWAY FROM WINDOWS AND GLASS DOORS.

LAT...LON 4000 9633 3998 9601 4026 9600 4028 9629

MILLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 2:15 PM CDT, 3 hours 20 minutes earlier.

Area forecast discussion, Sep 7, 2:15 PM CDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
215 PM CDT FRI SEP 7 2001

FORECAST CHALLENGES -- PRECIPITATION CHANCES

SYNOPSIS -- FRONT IS NOT MAKING VERY FAST PROGRESS SOUTHEAST THROUGH
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA.  A WEAK WAVE AHEAD OF THE
STRONGER SHORT WAVE NOW ENTERING WESTERN KANSAS HAS BEEN GENERATING
SOME THUNDERSTORM ACTIVITY FROM BIE NORTHEAST THROUGH OMA TO HNR AND
RDA.  ANOTHER STRONG WAVE IS DROPPING SOUTH SOUTHEAST INTO WYOMING
ON THE SOUTHWEST SIDE OF A LOW OVER MANITOBA.  THIS WAVE IS
ASSOCIATED WITH A 120-140 KNOT JET CORE AND HEIGHT FALLS OF 18
DECAMETERS AT TFX THIS MORNING.

FORECAST -- THE FIRST MINOR WAVE MOVING NORTHEAST HAS BEEN
GENERATING OCCASIONALLY STRONG BUT NOT SEVERE THUNDERSTORMS MOVING
NORTHEAST THROUGH THE SOUTHEAST PART OF THE CWA.  THERE HAS BEEN A
STRONG PUSH SOUTH THROUGH EASTERN COLORADO AND FAR WESTERN KANSAS AT
THE SURFACE BUT LITTLE EFFECTIVE PUSH FURTHER EAST.  THE NEXT
CONVECTION GROUP APPEARS TO HAVE STARTED WITH THE SHORT WAVE IN
WESTERN KANSAS.  SOME ACTIVITY WILL OCCUR AHEAD BUT CLOUDS IN SOUTH
CENTRAL NEBRASKA WOULD INDICATE SOUTHERLY FLOW IS PUSHING BACK NORTH
AGAINST THE FRONT.

ACTIVITY ACROSS AT LEAST THE SOUTHERN HALF OF THE CWA SHOULD
INCREASE THROUGH THE EVENING.  ASSUMING THE ETA IS CORRECT THE WAVE
SHOULD PUSH THROUGH SHORTLY AFTER MIDNIGHT.  COOLER AIR SHOULD POUR
IN BEHIND.

THE NEXT WAVE WILL CONTINUE SOUTH SOUTHEAST.  ALL THREE MODELS WANT
TO GENERATE A LOW ALOFT WITH THE SYSTEM...ALTHOUGH TIMING AND
DETAILS ARE ALL OVER THE PLACE.  NET RESULT IS THAT IT WILL BE
RELUCTANT TO COME OUT...AND GET TIME ENOUGH TO GET SOME MOISTURE IN
AHEAD OF IT.   TEMPERATURES WILL REMAIN COOL WITH THE NEXT BEST
THREAT OF PRECIP AFTER TONIGHT ON SATURDAY NIGHT.

CHANCE OF PRECIP WED AND THU IN THE EXTENDED.

.OMA...NONE.
POWERS

In the hours before

Special weather statement, Sep 7, 5:20 PM CDT, 15 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-080105-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
520 PM CDT FRI SEP 7 2001

A SEVERE THUNDESTORM WATCH IS IN EFFECT FOR PARTS OF EASTERN
NEBRASKA AND SOUTHWEST IOWA THROUGH 800 PM CDT.  THE MAIN
THREATS FROM THESE STORMS ARE LARGE HAIL AND DAMAGING WINDS.
ISOLATED TORNADOES ARE ALSO POSSIBLE.

MILLER
Local storm report, Sep 7, 5:33 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
533 PM CDT FRI SEP 07 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    3 NW WESTERN              NE   .88 INCH HAIL
09/07/01   SALINE                         REPORTED BY STORM
                                          SPOTTER. EVENT DURATION
                                          3 MINUTES.

0500 PM    3 S WESTERN               NE   .88 INCH HAIL
09/07/01   SALINE                         REPORTED BY STORM
                                          SPOTTER.

0520 PM    2 W WILBER                NE   1.75 INCH HAIL
09/07/01   SALINE                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 12:51 AM CDTSevere Thunderstorm WarningOAXKnox54 min
Sep 7, 1:09 AM CDTSevere Thunderstorm WarningOAXAntelope46 min
Sep 7, 1:48 AM CDTSevere Thunderstorm WarningOAXKnox, Pierce42 min
Sep 7, 1:55 AM CDTSevere Thunderstorm WarningOAXAntelope, Boone35 min
Sep 7, 3:13 AM CDTSevere Thunderstorm WarningOAXCuming32 min
Sep 7, 3:18 AM CDTSevere Thunderstorm WarningOAXColfax27 min
Sep 7, 3:24 AM CDTSevere Thunderstorm WarningOAXDodge36 min
Sep 7, 3:51 AM CDTSevere Thunderstorm WarningOAXBurt, Cuming, Thurston24 min
Sep 7, 11:13 AM CDTSevere Thunderstorm WarningOAXJohnson32 min
Sep 7, 4:43 PM CDTSevere Thunderstorm WarningOAXJefferson, Saline32 min
Sep 7, 4:53 PM CDTSevere Thunderstorm WarningOAXLancaster, Seward52 min
Sep 7, 5:12 PM CDTTornado WarningOAXSaline33 min
Sep 7, 5:31 PM CDTSevere Thunderstorm WarningOAXGage, Lancaster59 min
Sep 7, 6:31 PM CDTSevere Thunderstorm WarningOAXGage, Jefferson44 min
Sep 7, 6:38 PM CDTFlash Flood WarningOAXPawnee6 hr
Sep 7, 6:46 PM CDTSevere Thunderstorm WarningOAXRichardson44 min
Sep 7, 6:59 PM CDTTornado WarningOAXGage46 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.